Iowa, 2020

Blizzard and Winter Storm in Iowa, December 23 to 24, 2020

December 23 to 24, 2020 · NWS OAX · 4 events in 4 counties and zones

A strong cold front moved through the area bringing with it light snow fall and winds gusting up to 60 mph. Blizzard conditions were observed much of the area.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A strong cold front moved through the area bringing with it light snow fall and winds gusting up to 60 mph. Blizzard conditions were observed much of the area. Many other locations not in the blizzard warning, experience near blizzard conditions and had impacts warranting a Winter Storm warning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 23, 6:18 AM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Dec 23, 6:18 AM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
618 AM CST Wed Dec 23 2020

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 407 AM CST Wed Dec 23 2020

At 430 AM, a strong cold front stretched from Sioux City south
toward Columbus. Behind the front winds were gusting into the mid
40s over northeast Nebraska, with a couple reports of gusts over
60 mph further upstream in South Dakota. A band of moderate
precipitation was ongoing over central Nebraska. Surface
observations suggested this precipitation was a mix of rain and
snow. Several locations reported visibility drops to 1/4 mile for
a brief period, and the Nebraska 511 page showed deteriorating
road conditions across central Nebraska.

Current Watch/Warning/Advisory Products:

Portions of the region remain under either a Blizzard Warning,
Winter Storm Warning or Wind Advisory. Confidence is high that
Counties under the Blizzard warning will see significant impacts
and dangerous travel today. The Winter Storm Warning has been
issued for lower forecast snow totals compared to a typical
Winter Storm Warning. Despite the lower snow totals, conditions
with in the warning should be hazardous today due to very strong
winds. Issuing just a Winter Storm Warning, allows us to simplify
our messaging, instead of having to issue three products (Winter
Weather Advisory, High Wind Warning and Wind Advisory). Areas with
just a Wind Advisory this morning area expected to see less
snowfall, hence just the Wind Advisory.

Through 10 AM Today:

The strong cold front should race through the region this
morning, sending temperatures into free fall. Expect the entire
region will be below freezing by 10 AM. This rapid fall in
temperatures will increase the risk for a flash freeze this
morning, as the band of moderate precipitation (currently over
central Nebraska) shifts eastward. Precipitation in this band may
initially fall as rain or a wintry mix onto roads that are still
above freezing. Then as temperatures fall rapidly and strong winds
enhance surface cooling, untreated roads may freeze quickly.
Areas from York to Columbus to Lincoln to Fremont are at greatest
risk for a flash freeze, though the entire region has some
potential to see one. Northeast Nebraska may also get in on some
heavy snow rates during this period, with CAMS suggesting
potential banding. Snow rates may reach one inch per hour at
times.

After 10 AM Today:

All snow is expected after 10 AM as the low and mid levels of the
atmosphere cool quickly. CAMs support continued snowfall through
the afternoon, though rates may not be as intense as this morning.
Along with the snow, wind will continue to increase as the best
mid level support for strong gusts arrives this afternoon. Peak
wind gusts of 45 to 60 mph are likely. The strong winds will
produce considerable blowing snow, and may lead to sporadic power
outages and/or tree damage (especially in areas affected by
Novembers ice storm). The Lincoln and Omaha Metros may see a break
in the snowfall by mid morning, but should see a second round of
snowfall by the afternoon. Snow totals with this event should
range from 2 to 6 inches across northeast Nebraska, to a trace to
2 inches along and just south of Interstate 80.

Beyond Today:

Precipitation should end for the region around of shortly after
sunset today. This will leave us with cold and breezy weather on
Christmas Eve, trending toward average temperatures for Christmas
and Saturday. Then we could see a weak cold front and slightly
cooler weather Sunday.

In the longer term, we will be monitoring the potential for a
significant storm system in the Plains by the middle of next week,
as another strong shortwave ejects from the Rockies. Ensembles
continue to show considerable spread with this system, but it
bears watching due to its potential strength.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 605 AM CST Wed Dec 23 2020

Significant aviation issues are expected today due to a
combination of wintry precipitation and very strong north winds.
All the TAF sites (KOMA, KOFK, KLNK) and other smaller regional
airports will be affected by these conditions. An initial band of
mixed precipitation is expected through 16Z today, with the
possibility for flash freezing on runways. Then after 16Z, any
precipitation should be snow. North winds will gust in the 35 to
50 kt range today, with the strongest winds anticipated between
15Z Today and 00Z Thursday.

In terms of ceilings and visibility, expected a mix of VFR, MVFR
and IFR conditions with a trend towards predominantly MVFR/IFR
this after 16Z today. Lowest possible ceilings, 500 to 1,500 ft
AGL are expected in areas of snow. Same goes for visibilities, 1/4
to 1 SM at times.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Storm Warning until 9 PM CST this evening for NEZ044-045-
     050>053-065>067-078.

     Wind Advisory until 9 PM CST this evening for NEZ068-088>093.

     Blizzard Warning until 9 PM CST this evening for NEZ011-012-
     015>018-030>034-042-043.

IA...Winter Storm Warning until 9 PM CST this evening for IAZ055-056-
     069-079.

     Wind Advisory until 9 PM CST this evening for IAZ080-090-091.

     Blizzard Warning until 9 PM CST this evening for IAZ043.

&&

DISCUSSION...Albright
AVIATION...Albright
Hazardous weather outlook, Dec 23, 5:15 AM CST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
515 AM CST Wed Dec 23 2020

IAZ043-NEZ011-012-015>018-030>034-042-043-240115-
Monona-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-
515 AM CST Wed Dec 23 2020

This Hazardous Weather Outlook is for portions of west central
Iowa...east central Nebraska and northeast Nebraska.

.DAY ONE...Today and Tonight

A Blizzard Warning remains in effect for the region today. Snow
totals of 2 to 6 inches are anticipated, along with north winds
gusting 45 to 60 mph. Dangerous travel conditions are expected
due slippery road conditions. Gusty winds will produce strong
cross winds for travelers, and may lead to isolated power outages
and downed tree branches.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ055-056-069-079-NEZ044-045-050>053-065>067-078-240115-
Harrison-Shelby-Pottawattamie-Mills-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Saline-
515 AM CST Wed Dec 23 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...east central Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

A Winter Storm Warning remains in effect for the region today for
a combination of very strong winds and snow. Snow totals of 1 to 2
inches are anticipated, along with north winds gusting 40 to 55
mph. Dangerous travel conditions are expected due slippery roads.
Gusty winds will produce strong cross winds for travelers, and
may lead to isolated power outages and downed tree branches.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ080-090-091-NEZ068-088>093-240115-
Montgomery-Fremont-Page-Otoe-Jefferson-Gage-Johnson-Nemaha-Pawnee-
Richardson-
515 AM CST Wed Dec 23 2020

This Hazardous Weather Outlook is for portions of southwest Iowa
and southeast Nebraska.

.DAY ONE...Today and Tonight

A Wind Advisory is in effect today. Northwest winds may gust as
high as 50 mph. Wind of this nature can blow around unsecured
objects or holiday decorations. Tree limbs could be blown down
and a few power outages may result.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Albright

In the hours before

Local storm report, Dec 23, 8:22 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
822 AM CST WED DEC 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 AM     NON-TSTM WND GST 4 SSW NORFOLK           41.98N 97.43W
12/23/2020  M60 MPH          MADISON            NE   ASOS

            ASOS STATION KOFK NORFOLK AIRPORT.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm, 1 blizzard. Local standard time, as filed.

Winter Storm, Pottawattamie

When
December 23, 8:30 AM CST to 7:00 PM CST
Where
Pottawattamie forecast zone
Reported by
AWOS
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

AWOS measured a peak wind gust of 44 mph and visibilities of 0.25 miles. Light snow combined with strong winds led to a reduction of visibility and winter weather impacts.

Winter Storm, Harrison

When
December 23, 9:00 AM CST to 7:00 PM CST
Where
Harrison forecast zone
Reported by
Mesonet
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Personal weather station measured peak wind of 60 mph. Light snow combined with strong winds led to a reduction of visibility and winter weather impacts.

Winter Storm, Shelby

When
December 23, 9:30 AM CST to 7:00 PM CST
Where
Shelby forecast zone
Reported by
AWOS
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

AWOS measured a peak wind gust of 62 mph and visibilities of 0.25 miles. Light snow combined with strong winds led to a reduction of visibility and winter weather impacts.

Blizzard, Monona

When
December 24, 3:00 AM CST to 3:00 PM CST
Where
Monona forecast zone
Reported by
Mesonet
Coordinates
42.052, -95.960 (the zone’s center; the record gives no point)

Personal Weather Station measured a peak wind gust of 60 mph. Analysis of areas near by confirm blizzard conditions in Monona county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 928200, 928198, 928199, 928374.